Hi, i started taking bontril on Saturday after meeting with you on Friday. Everything seems to be going good and I am very excited about starting this journey, however I seem to be feeling a little more anxious and I am also taking celexa and have been for numerous years. After doing a little research on a drug interaction website I found that they said these drugs used together can cause possible enhanced sympathomimetic effects and possible serotonin syndrome? I am not sure if this is something I should be concerned with and what possible side effects I should watch for? Thank you for your help!
That is a good question……
But first of all, It is well known that drug inserts (information packs) contain side effects and interactions that may happen in 1/million patients. I seriously doubt that the combination of Celexa and Bontril is making you anxious. Bontril increases Dopamine and Norepinephrine in your brain, very similar to anti-depressants such as Wellbutrin and Buspar. Having said that, it is common for psychiatrists to add a drug like Wellbutrin or Buspar to Celexa, especially if a patient has been taking Celexa for a long time. They tend to work well together especially if someone on Celexa begins to complain of sexual side effects.
There are two more likely causes of your anxiety:
1) You may be taking too much Bontril. You might have to cut back to twice daily instead of three. I allow patients to change the regimen if a different dosing schedule works better for them.
2) Many people inadvertently use food for comfort. Food is like a security blanket……..and when you remove that security blanket (using food to help you feel better during times of emotional emergency), people get anxious. This is why I spend a lot of time helping people change their beliefs and “way of thinking.” Only by changing your beliefs, can we change your feelings and behaviors (eating better and healthier).
Thanks for sending me this note.
The most common side effect from Phentermine and Bontril is constipation. Increase fluid intake and daily fiber does help. For immediate relief, Miralax is safe and effective. It used to be prescription only but is now available over-the-counter. Please let me know if you have any questions. Feel free to call or send me an e-mail. Dr. T